You are here:

Dermatology/Tiny hives, silly reason

Advertisement


Question
QUESTION: Hi Michael,

I have occasionally in my life gotten little tiny hives for no apparent reason. Not more than once or twice a year, so I have never cared much.

But now I am getting them frequently. They are very small, itch like crazy, and can last as short as five hours. They can be on my arms, legs, and right now on my chin.

They appear either Sunday night or Monday. They can continue off and on in different places for s few days, though usually less than two days.

Before you jump to conclusions about stress to do with work, I don't work on a schedule. I have TBI and am disabled. I run a website and my hours are even I find time; it is stressful but I have been doing it for three years. I see no connection.

Although it seems silly, one thing I have thought of is that it happens after I have spent time with my boyfriend. This can be my home or his. He neither stresses me out nor is it stressful not to see him. I am not in much of a different situation as with others. He does not wear cologne or even deodorant. So maybe I should count him out.

This is not affecting my life :) but I would like to know why!

Thank you for your help.

Natasha

ANSWER: Acute urticaria and/or angioedema: Hives or swelling lasting less than six weeks. The most common causes are foods, medicines, latex, or infections. Insect bites and internal disease may also be responsible. The most common foods that cause hives are nuts, chocolate, fish, tomatoes, eggs, fresh berries, soy, wheat, and milk. Fresh foods cause hives more often than cooked foods. Certain food additives and preservatives may also be to blame. Drugs that can cause hives and angioedema include aspirin and other nonsteroidal anti-inflammatorymedications (NSAIDs, such as ibuprofen), high blood pressure medications (ACE inhibitors), or painkillers such as codeine.
Treatment is with antihistamines like Allegra or Claritin or Zyrtec or prescription medications like Xyzal. The doctor that treats your condition is an Allergist. They can do skin testing to try and determine the cause of the hives.

---------- FOLLOW-UP ----------

QUESTION: Hi Michael,

I was about to give you poor ratings for apparently not reading my question; certainly not attempting to answer it. Then I decided it is mites fair for me to tell you my problem than leave poor feedback.

If you don't know, please tell me you don't know.

Answer
Stress makes everything worse including hives. I can not tell you what the cause of you hives is and is why I gave you an answer that includes many things that cause hives. It could be the food you eat. It could be medications you take. Generally it is not caused by things you put on your skin. The cause is something you Ingest or something that is reacting inside your body. The best doctor to go to is an allergist to try and find the trigger to your hives.

Dermatology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.